Tennessee, 2018Damaging Winds in Tennessee, August 16, 2018
August 16, 2018 · NWS MRX · 2 events in 2 counties and zones
Isolated severe convection developed over the Cumberland Plateau across Southeast Tennessee during the afternoon producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe convection developed over the Cumberland Plateau across Southeast Tennessee during the afternoon producing some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 1:27 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 16, 1:27 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
327 PM EDT Thu Aug 16 2018
.SHORT TERM...(Tonight and Friday)...
Showers and thunderstorms that have been developing across the
Cumberland Plateau and Middle TN will move toward the NE in a
prevailing low to midlevel flow from the SW. This convection will
be encountering drier midlevel air as it moves into the TN Valley,
so a diminishing trend is expected through the evening, which is
supported by the short term convective models. Any threat of
strong to isolated severe storms appears low and isolated to the
northern Plateau counties over the next few hours.
A closed low over the northern Plains today will transition to an
open trough as it moves into the Great Lakes and OH Valley region
tonight and tomorrow. A low level convergence zone and a 40 kt LLJ
set up ahead of this system across central KY tonight, with the NAM
showing blossoming convection in that area between midnight and 08Z,
tracking into our northern Plateau counties around 11Z. The HRRR and
RAP have slightly faster timing, but are in the ballpark with the
NAM, so will have likely PoPs entering from the NW early Friday
morning, speading into the Valley through the mid/late morning
hours. Instability during the morning hours appears too weak to
support any more than a very marginal severe threat. Behind the
morning activity along the convergence zone, dynamic forcing and
instability are weak so we may have a lull of little precip in the
afternoon, but will keep chance PoPs going across the area as deep
saturation will remain in place.
.LONG TERM...(Friday night through Wednesday)...
A fairly active weather pattern through the extended with some
timing differences between GFS and ECMWF.
For Friday night and Saturday, an upper level trough moves into the
southern Appalachians with a frontal boundary remaining north of the
area. Plenty of instabiity and moisture with MLCAPES near 1500 J/Kg
and PWs of 1.7-2.0 inches. Scattered to numerous convection is
expected with the main concern being strong/gusty winds, frequent
lightning, and torrential rains which could lead to localized runoff
issues.
For Sunday, the GFS keeps the frontal boundary north of the area
with continued scattered coverage of storms while the ECMWF pulls
front farther south. Will keep chances of storms going, especially
south and east.
For Monday and Tuesday, another unseasonably strong upper trough
moves out of the Plains toward the Ohio/Tennessee Valleys with
increasing coverage of storms. Again, MLCAPES of 1500-2000 J/Kg and
PWs approaching 2 inches will produce another round of strong/gusty
winds, frequent lighting and heavy rains/localized flooding issues.
For Wednesday and Thursday, drier air and more pleasant airmass for
August are expected as the upper trough swings east of the southern
Appalachians.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 85 72 84 / 30 60 60 70
Knoxville McGhee Tyson Airport, TN 72 84 71 83 / 30 60 60 70
Oak Ridge, TN 72 83 71 82 / 40 70 70 70
Tri Cities Airport, TN 68 83 68 80 / 20 60 60 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
DGS/DH
Hazardous weather outlook, Aug 16, 2:02 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
402 AM EDT Thu Aug 16 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
402 AM EDT Thu Aug 16 2018 /302 AM CDT Thu Aug 16 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There will be numerous showers and thunderstorms around Friday and
Saturday. A few of these storms may become strong to marginally
severe Friday, with damaging winds and large hail the primary
threats. In addition, very heavy rainfall will be possible at
times both Friday and especially Saturday which may lead to
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday and for flooding reports
Saturday.
In the hours before
Special weather statement, Aug 16, 2:22 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT THU AUG 16 2018
TNZ012-013-162100-
Scott TN-Campbell TN-
422 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
500 PM EDT...
At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zion Hill to 9 miles south of Helenwood.
Movement was east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Honey Creek State
Park, Robbins, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin, Slick Rock and Cove Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8398 3650 8396 3621 8435 3621 8439
3617 8441 3616 8444 3621 8448 3623 8456
3626 8457 3627 8460 3637 8470 3640 8466
3642 8467 3660 8436
TIME...MOT...LOC 2021Z 275DEG 9KT 3657 8418 3628 8455
mjbThunderstorm Wind, Bledsoe
- When
- August 16, 2:44 PM CST
- Where
- Bledsoe County, 1.49 mi SSE of Cooper Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.160
Two trees and a power line was downed on Old Spencer Road and another tree was reported down on Bradley Wyatt Road.
Thunderstorm Wind, Rhea
- When
- August 16, 4:45 PM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.690, -84.860
Two trees were reported down in Spring City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771652, 771653.